Kansas, 2021

Hail in Kansas, May 26, 2021

May 26, 2021 · NWS GLD · 13 events in 3 counties and zones

During the morning elevated thunderstorms occurred over Northwest Kansas. Hail up to tennis ball size was reported south of Goodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning elevated thunderstorms occurred over Northwest Kansas. Hail up to tennis ball size was reported south of Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 4:39 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, May 26, 4:39 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 AM MDT Wed May 26 2021

.SHORT TERM...(Today and Friday night)
Issued at 311 AM MDT Wed May 26 2021

A few showers have developed in Eastern Colorado this morning. These
showers are expected to lift to the north and out of the area
through the morning.  Southwest flow aloft will be in place over the
Central High Plains for much of the day with an upper low to the
northwest of the area.  Through the day, a mid-level, shortwave
trough will move into Central and Eastern Colorado and a dryline
will be situated to the south of the area over portions of Texas.  A
boundary will be set up over the Tri-State area this afternoon and
the overall environment will become more unstable through the
afternoon.

There is still some uncertainty as to the timing of the onset of
showers and storms this afternoon, although the best chance appears
to be after 21Z.  All modes of severe weather are expected this
afternoon and into tonight as storms move across the region.  Due to
recent rainfall within the forecast area, precipitable water values
of over 1 inch and moisture advecting into the region, there remains
concern that any storms producing heavy rainfall could cause some
issues with flash flooding.

Cooler temperatures and quieter conditions are expected Thursday as
the trough moves out of the region and a cold front moves through.
High temperatures will range from the low 70s in the northeastern
part of the area to the upper 70s/low 80s in the southeastern part
of the area.  Lows Thursday night will be primarily in the mid-40s.

Friday, a disturbance moves through to the south of the area. Most
of the precipitation should stay to the south and west of the area,
although the southwestern part of the CWA may get clipped with a few
showers.  Temperatures will be in the 70s for highs and range from
the upper 40s to low 50s for lows.

.LONG TERM...(Saturday through Wednesday)
Issued at 305 AM MDT Wed May 26 2021

The holiday weekend and the extended forecast looks active and
wet across the Tri- State Region. Models have several upper level
shortwaves moving across the region over the weekend into early
next week. By 12Z Wednesday/21st an upper trough is across the
Plains with an upper level ridge is across the west.

At the surface...On Saturday a cold front is projected to be
across ND southwest to western Nebraska and into northern
Colorado. A surface low will be across northeast NM with a surface
trough across eastern Colorado and a dry line across eastern
NM/west TX region. On Sunday...the cold front is across NW MN
southwest to central SD. It becomes stationary from central SD
southwest into northern Colorado and southwest to southern NV. A
surface low is across southern CO with dry line across eastern
NM/west TX region. A surface trough is across eastern CO. On
Monday a stationary boundary is projected to be across Central
Nebraska southwest to central CO. A surface low across eastern CO
with a warm front across western KS southeast to Central OK. By
Tuesday a stationary boundary is projected to be across se
Nebraska southwest to TX Panhandle region.

Expect afternoon high temperatures to be below normal in the
extended forecast due to the clouds and precipitation forecasted.
Afternoon high temperatures in the lower 70s to lower 80s on
Saturday. By Sunday afternoon high temperatures only projected to
be in the middle 60s to middle 70s by Sunday and through Tuesday.
By Wednesday expect temperatures to be a little warmer but mainly
in the 70s.

Again the extended looks active and wet and maintained plenty of
precipitation chances. Concerned we may see more flooding
potential across parts of the CWA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 536 AM MDT Wed May 26 2021

VFR conditions are expected at KGLD and KMCK terminals through
much of the forecast period. A few ongoing thunderstorms this
morning may move into the vicinity of KGLD but omitted the mention
for now due to low confidence. Strong to severe thunderstorms are
expected to impact both terminals between 21Z and 05Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...EH
AVIATION...AW
Hazardous weather outlook, May 26, 2:20 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 AM MDT Wed May 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 AM MDT Wed May 26 2021 /420 AM CDT Wed May 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms will move from west to east across the
Tri-State area from around 3 PM MDT (4 PM CDT) to 11 PM MDT (12 AM
CDT) Wednesday. All modes of severe weather are possible including
hail up to two inches in diameter, wind gusts to 70 mph, and a few
tornadoes. Locally heavy rainfall will also be possible and could
result in flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Showers and thunderstorms will be possible over the weekend and into
Monday. Areas receiving heavy rainfall may experience flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.
Spotters are encouraged to relay storm reports, damage information
and rainfall amounts to the National Weather Service and local law
enforcement.

In the hours before

Special weather statement, May 26, 7:26 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 AM MDT Wed May 26 2021

KSZ001-002-013-261445-
Rawlins KS-Sherman KS-Cheyenne KS-
826 AM MDT Wed May 26 2021

...SPECIAL WEATHER STATEMENT...

At 826 AM MDT/926 AM CDT/, trained weather spotters reported a strong
thunderstorm 13 miles northwest of Brewster, moving northeast at 30
mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne, southwestern Rawlins and northeastern Sherman Counties in
northwestern Kansas.

LAT...LON 3958 10128 3957 10131 3957 10139 3953 10139
      3948 10152 3954 10164 3970 10146
TIME...MOT...LOC 1426Z 234DEG 28KT 3952 10154

DDT
Special weather statement, May 26, 7:29 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 AM MDT Wed May 26 2021

KSZ013-027-261445-
Wallace KS-Sherman KS-
829 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND SOUTHERN
SHERMAN COUNTIES UNTIL 845 AM MDT...

At 829 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ruleton, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 14 and 19.

LAT...LON 3912 10205 3937 10175 3921 10149 3897 10204
TIME...MOT...LOC 1429Z 237DEG 28KT 3916 10184

DDT

The radar

The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Sherman

When
May 26, 7:47 AM MST
Where
Sherman County, 0.27 mi S of Goodland Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
39.366, -101.701

Hail, Sherman

When
May 26, 8:06 AM MST to 8:11 AM MST
Where
Sherman County, 11.88 mi NE of Goodland Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.511, -101.573

The hail ranged from half inch to half dollar in size.

Hail, Sherman

When
May 26, 8:10 AM MST
Where
Sherman County, 2.73 mi S of Goodland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.311, -101.727

Hail, Sherman

When
May 26, 8:12 AM MST
Where
Sherman County, 5.97 mi SSE of Caruso
Measured
1.25 in hail
Reported by
Public
Coordinates
39.254, -101.727

Hail, Sherman

When
May 26, 8:18 AM MST
Where
Sherman County, 4.91 mi S of Goodland
Measured
2.5 in hail
Reported by
Public
Coordinates
39.280, -101.707

Hail, Sherman

When
May 26, 8:20 AM MST
Where
Sherman County, 2.11 mi S of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.320, -101.725

Hail, Sherman

When
May 26, 8:24 AM MST
Where
Sherman County, 2.12 mi SE of Goodland
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -101.690

Reported from MPing.

Hail, Sherman

When
May 26, 8:26 AM MST
Where
Sherman County, 8.28 mi SW of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -101.652

Hail, Thomas

When
May 26, 10:08 AM CST
Where
Thomas County, 2.14 mi SSE of Brewster
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.340, -101.370

Hail, Thomas

When
May 26, 10:08 AM CST
Where
Thomas County, 0.23 mi SSW of Brewster
Measured
1.5 in hail
Reported by
County Official
Coordinates
39.367, -101.382

Hail, Thomas

When
May 26, 10:10 AM CST
Where
Thomas County, 3.04 mi N of Brewster
Measured
2.5 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
39.414, -101.372

Golf ball to tennis ball size hail was reported. The hail broke the vehicle's windshield.

Hail, Thomas

When
May 26, 10:37 AM CST
Where
Thomas County, 8.58 mi NW of Colby Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.518, -101.163

Penny to quarter size hail was covering the ground.

Hail, Decatur

When
May 26, 12:15 PM CST
Where
Decatur County, 5.78 mi S of Oberlin
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.737, -100.535

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957222, 957223, 957224, 957225, 957226, 957229, 957228, 957227, 957230, 957231, 957233, 957232, 957234.